Alert archive / West Virginia / Special Weather Statements in 2011
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Mar 21, 2011, 9:59 PM EDT for Clay County, West Virginia. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 21, 2011, 9:59 PM EDT (01:59 UTC)
- Expired
- Mar 21, 2011, 11:00 PM EDT
- In force
- 61 min
- Issued by
- NWS Charleston, WV
County Clay County, WV
The radar
The Charleston,WV radar (KRLX), 78 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 81 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1521 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
941
WWUS81 KRLX 220159
SPSRLX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
959 PM EDT MON MAR 21 2011
WVZ016-018-027-028-037-038-220300-
BRAXTON WV-CALHOUN WV-CLAY WV-NICHOLAS WV-ROANE WV-WEBSTER WV-
959 PM EDT MON MAR 21 2011
...STRONG THUNDERSTORMS WILL AFFECT CLAY...NORTHERN NICHOLAS...
SOUTHEASTERN CALHOUN...SOUTHEASTERN ROANE...SOUTHWESTERN BRAXTON AND
WEST CENTRAL WEBSTER COUNTIES...
AT 957 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 14 MILES
SOUTH OF GRANTSVILLE TO 15 MILES SOUTHEAST OF SPENCER TO 11 MILES
SOUTHEAST OF SPENCER...MOVING SOUTHEAST AT 45 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THESE STORMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY
IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...
MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR FRAMETOWN AROUND 1015 PM...LITTLE BIRCH
AROUND 1030 PM AND UPPER GLADE AROUND 1045 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
29 AND 58.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3832 8054 3828 8091 3872 8138 3873 8120
3876 8102 3875 8100 3872 8099 3873 8096
3837 8032
$$
30What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Mar 21, 9:17 PM EDT, 42 minutes earlier.
Area forecast discussion, Mar 21, 9:17 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 917 PM EDT MON MAR 21 2011 .SYNOPSIS... A COLD FRONT PUSHES SOUTH THIS EVENING...THEN REMAINS IN THE AREA INTO TUESDAY NIGHT. A LOW PRESSURE SYSTEM WILL PUSH EAST WEDNESDAY INTO WEDNESDAY NIGHT WITH MUCH COOLER AIR IN ITS WAKE. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... MESO NAM SEEMS TO HAVE A GOOD HANDLE ON THE FEATURE MOVING THROUGH THE REGION. WILL UPDATE POPS ACCORDINGLY. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... HAVE THE FRONTAL BOUNDARY NEARLY STATIONARY AT THE START OF THIS TIME FRAME. ANOTHER 500 MB VORT MAXIMUM LIFTS NE FROM SW OHIO AT 00Z TO NRN WV BEFORE 06Z WEDNESDAY. INCREASED POPS SLIGHTLY ACROSS NORTHERN COUNTIES FOR WEDNESDAY EVENING...AND HAVE THE CHANCE POPS A BIT FURTHER SOUTH...NEAR AND JUST S OF THE FRONT. WILL STILL HAVE TO MONITOR RAIN AMOUNTS...OVER THIS WETTER AREA. HAVE POPS INCREASING SLIGHTLY FASTER ON THE DAY ON WEDNESDAY IN THE FAST FLOW AHEAD OF THE LOW AND COLD FRONT. THERE MAY BE A BAND OF SHOWERS AND THUNDERSTORMS WEDNESDAY MORNING...WELL OUT IN ADVANCE OF THE FRONT. THEN A SECONDARY BAND ASSOCIATED WITH THE FRONT. WITH THE FAST FLOW...CAN NOT RULE OUT SOME STRONG OR SEVERE THUNDERSTORMS ON WEDNESDAY. TEMPERATURES MAY NOT RISE MUCH ON THURSDAY...WITH 850 MB TEMPERATURES FALLING...ESPECIALLY OVER SOUTHEAST OHIO...NORTHERN WEST VIRGINIA...AND THE MOUNTAINS. HAVE A RAIN AND SNOW SHOWER MIXTURE WITH SURFACE TEMPERATURES OF 40 DEGREES OR COLDER...WITH THE COLDER AIR ALOFT. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... CONFIDENCE CONTINUES TO REMAIN LOW IN THE EXTENDED...PARTICULARLY GOING INTO WEEKEND. APPEARS A COUPLE OF WAVES WILL DEVELOP AND RIDE EASTWARD ALONG OLD FRONTAL BOUNDARY FRIDAY NIGHT THROUGH THE WEEKEND. KEY WILL BE WHERE THIS BOUNDARY WILL LIE. WITH MODELS DIFFERING ON POSITION...ELECTED TO STAY CLOSE TO HPC FRONTAL POSITION. THIS WOULD PLACE BOUNDARY SOUTH OF CWA...WITH MORE OF A STRATIFORM PCPN TYPE EVENT. WITH THIS SOLUTION COULD SEE SOME WET SNOWFLAKES ACROSS SE OH INTO NORTHERN MTNS WITH A CHILLY RAIN DOWN THRU THE LOWLANDS. IT SHOULD BE NOTED THAT SOME OF THE MODELS PLACE AREA IN WARM SECTOR WITH BOUNDARY JUST NORTH OF CWA. HIGH BUST POTENTIAL WITH TEMPS DEPENDING ON WHERE FRONTAL BOUNDARY RESIDES. AS NOTED...STAYING CLOSE TO HPC SOLUTION WARRANTS LOWER DAYTIME TEMPS...ESPECIALLY NORTH. HIGH PRESSURE RETURNS FOR NEXT WEEK WITH SEASONAL TEMPS. && .AVIATION /01Z TUESDAY THROUGH SATURDAY/... A LINE OF THUNDERSTORMS WILL CONTINUE TO PUSH SOUTHWARD THIS EVENING AND DECREASE IN INTENSITY. A COLD FRONT WILL BE MOVING IN FROM THE NORTHWEST...AND PUSHING SLOWLY SOUTHWARD BEFORE STALLING TUESDAY MORNING ACROSS THE REGION. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE ALONG AND SOUTH OF THE FRONT. SOME FOG IS POSSIBLE TONIGHT IN AREAS THAT RECEIVED RAINFALL IN THE LAST COUPLE OF HOURS. THE FRONT WILL RETURN NORTHWARD AS A WARM FRONT LATE TUESDAY...WITH SOME PRECIPITATION FORMING NORTH OF THE FRONT. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY... FORECAST CONFIDENCE: MEDIUM ALTERNATE SCENARIOS: TIMING OF SHOWERS AND THUNDERSTORMS COULD VARY. AMOUNT AND LOCATION OF FOG OVERNIGHT COULD VARY. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 EDT 1HRLY 16 17 18 19 20 21 22 23 00 01 02 03 CRW CONSISTENCY M M M M M H H M M M M M HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY M M L L M M L M L M L M PKB CONSISTENCY H H H H H H M M M M H H CKB CONSISTENCY M H H H M L L L M M M H AFTER 00Z WEDNESDAY... SOME IFR CONDITIONS POSSIBLE IN SHOWERS AND TSTMS WEDNESDAY AND WEDNESDAY NIGHT. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JSH/JMV NEAR TERM...RPY SHORT TERM...KTB LONG TERM...30 AVIATION...RPY
Hazardous weather outlook, Mar 21, 4:25 PM EDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 425 PM EDT MON MAR 21 2011 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-222030- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON- VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD- PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR- BARBOUR-POCAHONTAS-RANDOLPH- 425 PM EDT MON MAR 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 21, 8:50 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
850 PM EDT MON MAR 21 2011
OHZ085-WVZ008-009-016>018-029-220130-
CALHOUN WV-GILMER WV-JACKSON WV-MEIGS OH-ROANE WV-WIRT WV-WOOD WV-
850 PM EDT MON MAR 21 2011
...A STRONG THUNDERSTORM WILL AFFECT CALHOUN...NORTH CENTRAL ROANE...
NORTHEASTERN JACKSON...NORTHEASTERN MEIGS...SOUTHERN WOOD...WEST
CENTRAL GILMER AND WIRT COUNTIES...
AT 847 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF COOLVILLE...MOVING SOUTHEAST AT 50 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN
THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR MORRISTOWN AROUND 900 PM...PALESTINE AROUND
910 PM...ANNAMORIAH AROUND 920 PM AND MOUNT ZION AROUND 930 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-77 BETWEEN MILE MARKERS
155 AND 170 IN WEST VIRGINIA.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3909 8126 3906 8127 3903 8124 3905 8122
3905 8113 3901 8107 3902 8106 3895 8087
3872 8112 3914 8185 3918 8181 3918 8176
3923 8169 3925 8169
30Special weather statement, Mar 21, 8:53 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
853 PM EDT MON MAR 21 2011
WVZ008-015-016-018-027-028-037-220200-
BRAXTON WV-CALHOUN WV-CLAY WV-JACKSON WV-KANAWHA WV-NICHOLAS WV-
ROANE WV-
853 PM EDT MON MAR 21 2011
...STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL NICHOLAS...
NORTHEASTERN KANAWHA...NORTHERN CLAY...ROANE...SOUTHERN BRAXTON...
SOUTHERN CALHOUN AND SOUTHERN JACKSON COUNTIES...
AT 852 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
EAST OF SPENCER TO 7 MILES WEST OF SPENCER TO RIPLEY...MOVING
SOUTHEAST AT 50 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THESE STORMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY
IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...
MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR ARNOLDSBURG AROUND 900 PM...ROSEDALE AROUND
910 PM...WILSIE AROUND 920 PM...GASSAWAY AROUND 930 PM AND STRANGE
CREEK AROUND 940 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-77 BETWEEN MILE
MARKERS 124 AND 139 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 14
AND 62.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3855 8063 3852 8071 3840 8133 3878 8184
3882 8186 3887 8156 3886 8124 3879 8105
3876 8104 3876 8100 3872 8099 3875 8094
3860 8056
30Local storm report, Mar 21, 9:06 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
906 PM EDT MON MAR 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL RIPLEY 38.81N 81.69W
03/21/2011 U0.50 INCH JACKSON WV PUBLIC
&&
NNNNLocal storm report, Mar 21, 9:13 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
913 PM EDT MON MAR 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL RIPLEY 38.81N 81.69W
03/21/2011 U1.00 INCH JACKSON WV PUBLIC
&&
NNNNLocal storm report, Mar 21, 9:59 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
959 PM EDT MON MAR 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0938 PM HAIL SPENCER 38.79N 81.31W
03/21/2011 U0.50 INCH ROANE WV PUBLIC
&&
NNNNSpecial weather statement, Mar 21, 9:59 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
959 PM EDT MON MAR 21 2011
WVZ016-018-027-028-037-038-220300-
BRAXTON WV-CALHOUN WV-CLAY WV-NICHOLAS WV-ROANE WV-WEBSTER WV-
959 PM EDT MON MAR 21 2011
...STRONG THUNDERSTORMS WILL AFFECT CLAY...NORTHERN NICHOLAS...
SOUTHEASTERN CALHOUN...SOUTHEASTERN ROANE...SOUTHWESTERN BRAXTON AND
WEST CENTRAL WEBSTER COUNTIES...
AT 957 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 14 MILES
SOUTH OF GRANTSVILLE TO 15 MILES SOUTHEAST OF SPENCER TO 11 MILES
SOUTHEAST OF SPENCER...MOVING SOUTHEAST AT 45 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THESE STORMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY
IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...
MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR FRAMETOWN AROUND 1015 PM...LITTLE BIRCH
AROUND 1030 PM AND UPPER GLADE AROUND 1045 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
29 AND 58.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3832 8054 3828 8091 3872 8138 3873 8120
3876 8102 3875 8100 3872 8099 3873 8096
3837 8032
30The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 8:01 PM EDT | Special Weather Statement | RLX | Putnam | 44 min |
| Mar 21, 8:50 PM EDT | Special Weather Statement | RLX | Calhoun, Wirt | 40 min |
| Mar 21, 8:53 PM EDT | Special Weather Statement | RLX | Clay, Jackson, Roane | 67 min |
| Mar 21, 9:02 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Jackson, Kanawha, Roane | 43 min |
| Mar 21, 9:19 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Clay, Gilmer, Jackson, Roane and 1 more | 41 min |
| Mar 21, 10:16 PM EDT | Special Weather Statement | RLX | Nicholas | 29 min |
Nearby
Special Weather Statements in West Virginia, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.